Heavy Rain, Sussex
- When
- July 14, 7:00 AM EST to 11:00 AM EST
- Where
- Sussex County, Georgetown
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Several hours of heavy rain caused roadway flooding, ponding of water in poor drainage areas and flooding of several businesses in Georgetown. 18 inches at the Georgetown (Sussex County) Airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Several hours of heavy rain caused roadway flooding, ponding of water in poor drainage areas and flooding of several businesses in Georgetown. Storm totals included 3.50 inches within Georgetown and 3.18 inches at the Georgetown (Sussex County) Airport. Between 9 a.m. and 10 a.m. EDT, 1.15 inches of rain fell at the airport. Several cars became stranded at flooded intersections. Both U.S. Route 113 and U.S. Route 9 were closed for a while during the morning. The poor drainage flooding backed into several businesses at the Georgetown Shopping Center. The loading dock ramp at the center was filled with water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 14, 6:35 AM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION - UPDATE NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 735 AM EDT MON JUL 14 2003 WILL DO A QUICK MORNING UPDATE TO REFLECT CURRENT CONDITIONS. IE...PCPN IS IMMENINT IN THE SRN ZONES. RNS ----------------------------- PRVS AFD... SAT IMAGERY SHOWS S/W LIFTING UP THROUGH MID-ATLANTIC REGION...AND CAUSING DEVELOPMENT OF SCATTERED RW/TRW EARLY THIS AM. ANOTHER S/W EXPECTED TO DRIVE DOWN OUT OF EASTERN GREAT LAKES INTO LONG WAVE TROUGH POSITION BEFORE LIFTING OUT LATER TODAY. GFS/ETA CONTINUE TO DIFFER ON HOW TO HANDLE THESE FEATURES...AND CONTINUE TO LEAN TOWARD DRIER ETA SOLUTION. EVEN SO...HAVE GONE WITH LIKELY POPS S AND E OF PHL...CHANCE POPS TO THE N AND W FOR TODAY AND TONIGHT. EXPECT PRECIPITATION TO BE PULLING OUT BEFORE SUNRISE TUE. HAVE ADJUSTED TEMPS DOWNWARD FOR TODAYS HI TEMPS BASED ON ANTICIPATED CLOUD COVER AND PRECIPITATION. REMAINDER OF FORECAST CONTINUES WITH RELATIVELY LITTLE CHANGE. NEXT FROPA EXPECTED LATE WED. TEMP AND DEW POINTS EXPECTED TO RISE IN ADVANCE OF FRONT...AND NOW HAVE PHL HITTING 90 ON WED...WITH HEAT INDEX VALUES RISING INTO THE UPPER 90S. STILL SOME MODEL DISAGREEMENT ON JUST HOW MUCH OF A PUSH THIS FRONT HAS...BUT WITH CONTINUED LONG WAVE TROUGH PATTERN OVER THE EASTERN U.S....SEEMS LIKE BEST BET IS THAT FRONT WILL MAKE IT THROUGH THE FORECAST AREA. LAST COUPLE RUNS OF THE GFS NOW CHANGING ITS TUNE FOR THIS COMING WEEKEND...PICKING UP ON INTENSITY OF SHORT WAVE TROUGH. STILL LOOKING AT A FRONTAL PASSAGE ON SAT...BUT IF 00Z GFS PANS OUT...COULD SEE RW/TRW DEVELOPMENT WITH DAYTIME HEATING AND COLDER AIR ALOFT ON SUN VS. CURRENT DRY FORECAST. STILL PLENTY OF TIME TO GET THAT PINNED DOWN. MARINE...WINDS AND SEAS EXPECTED TO STAY BELOW SMALL CRAFT ADVISORY CRITERIA...SO NO FLAGS. FCSTID = 15 MPO 76 57 79 62 / 20 10 10 10 ABE 80 62 85 66 / 20 20 10 10 RDG 80 62 85 66 / 20 20 10 10 PHL 80 68 88 72 / 50 50 10 10 12N 78 60 82 62 / 30 30 10 10 SMQ 80 64 85 68 / 50 50 10 10 TTN 79 66 87 70 / 60 60 10 10 MIV 77 64 88 68 / 70 60 10 10 ACY 75 67 79 71 / 70 60 10 10 ILG 80 66 88 70 / 50 40 10 10 DOV 77 66 87 70 / 70 50 10 10 GED 77 66 88 70 / 70 60 10 10 ESN 77 67 87 70 / 70 40 10 10 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. SZATKOWSKI
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 536 AM EDT MON JUL 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL OVER THE NORTHERN DELMARVA AND SOUTHERN NEW JERSEY TODAY. A FEW LOCATIONS MAY EXPERIENCE LOCALIZED FLOODING DUE TO THE HEAVY RAIN. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SZATKOWSKI
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333015.